Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jan 7, 2012, 3:24 PM CST for Cherokee County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2012, 3:24 PM CST (21:24 UTC)
- Expired
- Jan 7, 2012, 4:00 PM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
County Cherokee County, AL
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129
WWUS84 KBMX 072124
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST SAT JAN 7 2012
ALZ020-072200-
CHEROKEE AL-
324 PM CST SAT JAN 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 400
PM CST...
AT 324 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING TWO STRONG
THUNDERSTORMS. THE FIRST WAS NEAR MOSHAT...OR NEAR CEDAR
BLUFF...MOVING NORTHEAST AT 25 MPH. THE SECOND WAS JUST SOUTH OF
ELLISVILLE MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CEDAR BLUFF...
GAYLESVILLE...
HOWELLS CROSSROADS...
WATERHOUSE...
FULLERTON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3423 8544 3399 8540 3398 8565 3417 8571
3437 8548
TIME...MOT...LOC 2124Z 239DEG 21KT 3416 8559
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jan 7, 3:23 PM CST, 1 minute earlier.
Area forecast discussion, Jan 7, 3:23 PM CST, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 323 PM CST SAT JAN 7 2012 .DISCUSSION... ACTIVE WEATHER PERIOD...WHICH BEGAN THIS MORNING...WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH AT LEAST TUESDAY NIGHT. RELATIVELY WEAK SHORTWAVE TROUGHS IN THE CURRENTLY ZONAL UPPER FLOW WERE HELPING TO SET OFF SOME SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE BULK OF THE ACTIVITY...INCLUDING A GREAT MAJORITY OF THE THUNDERSTORMS...WAS IN THE NORTHERN PART OF THE CWA NEAR THE VICINITY OF A STATIONARY FRONT. THIS FRONT IS FORECAST TO REMAIN QUASI-STATIONARY FOR AT LEAST THE NEXT 24 HOURS. THIS WILL LIKELY HELP SERVE AS A FOCAL POINT FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. THE MODELS SHOW EACH AFTERNOON BETWEEN NOW AND TUESDAY WITH SOME SURFACE BASED INSTABILITY...AND THOSE ARE THE TIME PERIODS WITH THE GREATEST CHANCES OF THUNDERSTORMS. A MUCH LARGER UPPER LEVEL LOW...AND ASSOCIATED COLD FRONT...WILL APPROACH AND COME THROUGH THE AREA TUESDAY AND TUESDAY NIGHT. THE INCREASED SHEAR ASSOCIATED WITH THIS MAIN SYSTEM ALSO INCREASES THE THREAT OF THUNDERSTORMS BECOMING ORGANIZED. AS MENTIONED IN PREVIOUS DISCUSSIONS...THE INSTABILITY IMMEDIATELY AHEAD OF THE FRONTAL PASSAGE (ON TUESDAY) REMAINS RELATIVELY MEAGER -- EVEN LESS THAN THAT OVER THE WEEKEND AND ON MONDAY. BUT...IT WOULDN'T TAKE A WHOLE LOT OF ADDITIONAL INSTABILITY TO CONNECT WITH THE INCREASING SHEAR TUESDAY AFTERNOON AND EVENING TO LEAD TO AT LEAST A FEW SEVERE STORMS. THIS IS STILL NOT A CLEAR CUT SITUATION...BUT ONE THAT STILL BEARS WATCHING. WILL CONTINUE WITH THE LOW CONFIDENCE MENTION OF SEVERE IN THE HWO. THE BIG UPPER LEVEL LOW SWEEPS ACROSS THE REGION ON WEDNESDAY... LIKELY BRINGING ONE LAST BATCH OF COLD AIR STRATO-CU AND SHOWERS. THAT FINALLY EXITS WEDNESDAY NIGHT...LEAVING A COLDER AND DRIER AIR MASS BEHIND. THE 12Z MODELS REALLY DIVERGE...THOUGH...ON EXACTLY HOW COLD IT GETS THE END OF NEXT WEEK...AS WELL AS HOW LONG THE DRY WEATHER LASTS. THE 12Z GFS SUGGESTS A LITTLE BIT COLDER AND DRY FOR NOT LONG...WHILE THE 12Z ECMWF SAYS QUITE A BIT COLDER AND DRY THROUGH THE REMAINDER OF THE FORECAST. THE LONG RANGE EXPERTS AT NCEP/HPC SUGGEST TRENDING MORE WITH THE MORE AMPLIFIED...COLDER...AND DRIER ECMWF SOLUTION (WHICH HAS SUPPORT FROM OTHER LONG RANGE MODELS AND ENSEMBLES). WE ARE GETTING INTO THAT TIME OF YEAR WHERE THE MEX GUIDANCE SEEMS TO ALWAYS SPIT 30S AND 50S FOR LOWS AND HIGHS IN THIS AREA IN THE LONG RANGE (DAY 5 AND BEYOND)...DESPITE WHAT THE GFS MODEL IT IS BASED ON IS PREDICTING. ADD TO THAT THE IDEA OF TRENDING THE FORECAST MORE IN THE DIRECTION OF THE COLDER EUROPEAN MODEL...AND WE END UP WITH A FORECAST LATE NEXT WEEK THAT CONSIDERABLY UNDERCUTS THE MEXMOS GUIDANCE. /61/ && .AVIATION... 18Z TAF DISCUSSION. TOUGH FORECAST OVER THE NEXT 24 HRS AS A SFC COLD FRONT AND ABUNDANT LOW LEVEL MOISTURE WILL CAUSE MANY PROBLEMS IN THE AVIATION ARENA. NUMEROUS SHOWERS AND ISO TS WILL SLIDE SLOWLY SEWD INTO THE NORTHERN PORTIONS OF THE CWA THIS AFTN AS THE COLD FRONT PUSHES INTO THE TN VALLEY...WHERE IT WILL STALL LATER TODAY. THE PROXIMITY OF THE FRONTAL BOUNDARY AND PLENTIFUL MOISTURE IN THE LOWER LEVELS AND AT THE SFC WILL LEAD TO LOWERING CIGS/VIS OVERNIGHT...MAINLY AFTER 06Z. LOOK FOR THE WORST CONDITIONS ACROSS THE SOUTH (MGM/TOI) WHERE LIFR CIGS/VIS ARE LIKELY DURING THE EARLY MORNING HRS AS DENSE FOG DEVELOPS. ELSEWHERE...HAVE GONE WITH IFR CONDITIONS DUE TO NEARBY BOUNDARY. THE EXACT LOCATION OF THE STALLED FRONT WILL PLAY A ROLL IN JUST HOW LOW CIGS AND VIS GO IN THE NORTH...BUT LOOK FOR DETERIORATING CONDITIONS AREAWIDE TONIGHT REGARDLESS. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 48 67 50 67 48 / 60 40 70 60 30 ANNISTON 50 70 52 70 51 / 60 40 70 60 20 BIRMINGHAM 52 70 54 69 53 / 60 40 70 60 30 TUSCALOOSA 52 70 56 71 53 / 50 40 70 60 40 CALERA 51 70 54 71 53 / 50 40 70 60 30 AUBURN 51 69 54 70 52 / 40 40 60 20 20 MONTGOMERY 52 73 55 73 53 / 40 40 50 30 30 TROY 51 72 53 73 51 / 40 40 50 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jan 7, 1:29 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 129 PM CST SAT JAN 7 2012 ALZ011>015-017>050-081930- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 129 PM CST SAT JAN 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY NIGHT...AS A STORM SYSTEM MOVES THROUGH THE REGION. THE MAIN THREAT AT THIS TIME IS DAMAGING STRAIGHT LINE WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY ON TUESDAY.
In the hours before
Special weather statement, Jan 7, 2:41 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CST SAT JAN 7 2012
ALZ014-015-072130-
WALKER AL-WINSTON AL-
241 PM CST SAT JAN 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON AND NORTHERN
WALKER COUNTIES UNTIL 330 PM CST...
AT 236 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTH OF MCDOWELL CAMP GROUNDS...OR 8 MILES
NORTHWEST OF JASPER...MOVING EAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CURRY...
LAKE SHORE...
GAMBLE...
WALKER COUNTY AIRPORT...
MANCHESTER...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3400 8711 3398 8714 3396 8711 3392 8708
3390 8708 3389 8701 3386 8699 3386 8747
3399 8743 3406 8711
TIME...MOT...LOC 2040Z 264DEG 18KT 3391 8736
19Special weather statement, Jan 7, 3:24 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST SAT JAN 7 2012
ALZ020-072200-
CHEROKEE AL-
324 PM CST SAT JAN 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 400
PM CST...
AT 324 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING TWO STRONG
THUNDERSTORMS. THE FIRST WAS NEAR MOSHAT...OR NEAR CEDAR
BLUFF...MOVING NORTHEAST AT 25 MPH. THE SECOND WAS JUST SOUTH OF
ELLISVILLE MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CEDAR BLUFF...
GAYLESVILLE...
HOWELLS CROSSROADS...
WATERHOUSE...
FULLERTON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3423 8544 3399 8540 3398 8565 3417 8571
3437 8548
TIME...MOT...LOC 2124Z 239DEG 21KT 3416 8559
19The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 11:40 PM CST | Dense Fog Advisory | BMX | Barbour, Bullock, Dallas, Lowndes, Macon, Montgomery and 2 more | 8 hr |
| Jan 7, 2:41 PM CST | Special Weather Statement | BMX | Walker | 49 min |
| Jan 7, 3:34 PM CST | Special Weather Statement | BMX | Blount | 41 min |
| Jan 7, 4:12 PM CST | Special Weather Statement | BMX | Blount | 48 min |
| Jan 7, 4:39 PM CST | Areal Flood Advisory | BMX | Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 111 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.